The phone rang at 5 am on Sunday morning. Sleepily I picked it up thinking it would be an emergency call from the hospital. To my surprise it was my friend Seema from Singapore. "Geeta, I am pregnant! Can you believe it?" She exclaimed loudly. After 10 long years! Naturally she was overjoyed, as it was a precious pregnancy. "But Geeta, you know I take some medicines regularly. Is it safe to continue with them? Will breast feeding harm my baby?"
She had a never-ending list of queries. After much convincing I finally got the chance to pacify her fears.
This is a common problem during pregnancy. Of course you can continue your pregnancy if you are taking certain safe medicines. But you must keep the following guidelines in your mind.
Most drugs taken by a lactating mother are excreted in her milk but usually the amount excreted is too small to affect the baby. A review of recent literatures suggests that the beneficial effects of breast-feeding easily outweigh the small risk attached to presence of most drugs in breast milk.
It is often believed that drugs injected into the body instead of being administered orally pose a problem for the child. Drugs like heparin, insulin, and any other prescribed after the delivery actually pose no threat to the infant.
A lactating mother on medication should feed her baby just prior to drug doses and try to avoid nursing at times of peak drug levels. It is usually between 30 minutes and 2 hours after an oral dose.
Practical implications of drug use by a lactating mother:
Breastfeeding should be avoided when the mother is receiving radiation therapy, cytotoxic drugs and lithium.
A lactating mother has to be careful about drugs for illness such as typhoid, certain drugs for hypertension, sedatives like diazepam (large doses), anti-inflammatory like indomethacin, anti-amoebic for stomach infections like metronidazole, large doses of aspirin and oral contraceptives.
Excessive use of pain killers and sedation during labour are said to be some of the reasons behind problems in feeding.
With some drugs, some infants may become drowsy or jittery which are easy to monitor and can be avoided by discontinuing the drug. If a drug is used therapeutically in the neonatal period, there is no need to be concerned about its use in breastfeeding woman.
Sedatives administered to the mother during delivery may reach the fetus through the umbilical cord. Such an infant will be too sleepy to suck properly in the first few days. And if the baby has developed jaundice after birth, he may appear too tired.
In such a case, do not postpone breastfeeding. And, rest assured, your infant will become better soon and become stronger to suck properly.
Babies born to "overdoped" mothers do not develop a normal feeding pattern until the fourth or fifth day. It could affect the neonate's suckling ability for a week or more. If the child does not suckle enough, the stimulus for production of milk reduces and consequently the production. The consumption also gets affected.